Nebraska, 2016

Tornado and Flash Flood in Nebraska, May 23, 2016

May 23, 2016 · NWS GID · 12 events in 5 counties and zones

Several storms produced severe hail on this Monday late in the afternoon and into the early evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$675,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several storms produced severe hail on this Monday late in the afternoon and into the early evening. Between noon and 1 p.m. CST, scattered showers developed over Webster and Adams Counties. There were a few embedded rumbles of thunder. These showers expanded and lifted northeast into Hall, Hamilton, and Merrick Counties. A brief non-supercell tornado touched down near Juniata, in Adams County, around 1:40 p.m. CST. This tornado occurred in the absence of any lightning and rain, although there was a shower off to the east. By 4 p.m. CST, a couple of the showers strengthened into thunderstorms. Scattered thunderstorms actually started increasing in coverage after 6 p.m. CST as an approaching shortwave trough began influencing the region. Several storms produced at least quarter size hail over Clay, Hall, Hamilton, and Webster Counties. Larger hail did occur, with tennis ball size being the largest, reported near Giltner, in southwestern Hamilton County. Car windows were broken. Between 6:30 p.m. and 8:30 p.m. CST, storms formed into a southwest-northeast oriented line across Hall and Hamilton Counties, resulting in cell-training. This resulted in rainfall totals exceeding 2 inches over Grand Island, including 2.72 inches on the northeast side of the city. Some urban flash flooding occurred, with roads being closed due to flooded underpasses. Manhole covers were also removed in some locations. The thunderstorm activity had moved east and south of south central Nebraska by 11 p.m. CST.

A north-northeast to south-southwest oriented quasi-stationary front extended from the eastern Dakota's through western Kansas into New Mexico. A lee-side low was near Colorado Springs. In the upper levels broad southwest flow was over much of the United States, with a ridge over the Great Lakes, and an elongated trough from Hudson Bay to central California. A weak shortwave trough was passing over the Central Plains. When the first storms initiated, late in the afternoon, temperatures were in the middle 70s, with dewpoints in the lower 60s. MLCAPE was between 1500 and 2000 J/kg. Effective deep layer shear was 40 to 45 knots. This environment was more than supportive of organized, persistent storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 11:14 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 23, 11:14 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1214 PM CDT MON MAY 23 2016

.SHORT TERM...(Today and tonight)
Issued at 442 AM CDT Mon May 23 2016

Upper level flow remains southwest with a trough in the western
United states lobbing pieces of energy into the Plains. At the
surface, a cold front marches east across the CWA with thunderstorm
outflow helping to propagate the front east. Most numerical models
place the front just east of the tri-cities by afternoon. I expect
the current thunderstorms to pass east and eventually wane, but
refire along the stalling front and leftover outflow boundaries this
afternoon as instability increases. This should mainly be east of
the tri-cities in our eastern/southeastern CWA as another
perturbation makes its way into the western High Plains. These
thunderstorms will be largely diurnally driven with potentially
2000+ J/kg CAPE. Forcing is a little dicey. However, I included most
of the CWA with at least slight POPs to account for the potential of
the front and outflow boundaries being perhaps farther west, and
also the potential for some elevated storms toward evening. This
instability would be enough for potentially large hail and damaging
wind along the stalled boundary. This will be more likely to occur
in our east/southeastern CWA.

Went primarily with the previous forecast with minor tweaks to
temperature, dewpoints, and wind.

.LONG TERM...(Tuesday through Sunday)
Issued at 429 AM CDT Mon May 23 2016

The long term continues to indicate an active pattern with chances
for thunderstorms everyday. Currently, the potential for severe
weather exist for several days this week. However, there is still
some uncertainty due to the fact these events could ultimately
change certain mesoscale features which will in turn result in a
constantly evolving process this week. It will be best to
consistently monitor the forecast daily for changes that will be
inevitable.

Troughing will be noted over the western CONUS through the beginning
of the long term, and southwesterly flow aloft will be noted over
the forecast area during which several low-amplitude shortwaves will
eject out over the Central Plains. The pattern will change Friday as
the trough moves over the Central Plains.

Tuesday: A surface low will be noted over western parts of the
central plains, and the track will really help determine our severe
potential. Nevertheless, a boundary will be draped over the
forecast area Tuesday, and ample CAPE will be in place around 4000
to 5000 J/kg as dewpoints reach the mid to upper 60s. The overall
shear will be strong, and the environment will be conducive to
support supercells. Confidence is high for the chance of large hail
(2+ inches in diameter). There is also a chance for tornadoes to
develop as well. These will primarily be the main threats but one
cannot rule out damaging winds later as these storms progress. There
is still some uncertainty in the placement of the front and the
surface low. Nevertheless, I still think the environment will be
favorable for severe weather across the forecast area beginning
Tuesday afternoon, especially near and long the boundary which
should be draped across the forecast area Tuesday afternoon.

Wednesday and Thursday: Both of these days have the potential for
severe weather across the forecast area. Again, ample CAPE will be
in place both days. The overall environmental shear is stronger
Thursday, but both days could potentially support supercells.

Thunderstorms are possible later in the week as well. Confidence for
severe potential dwindles beyond Thursday. Temperatures will be
above normal throughout he long term.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday afternoon)
Issued at 1212 PM CDT Mon May 23 2016

Low clouds have moved into the KGRI terminal this afternoon and
should linger for a few hours. The main questions will be if and
when there will be shower and thunderstorm activity this afternoon
and into the overnight hours. Have tried to hit the best times for
activity, but there are still a few questions on exactly when and
where there will be development.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Guerrero
AVIATION...JCB
Hazardous weather outlook, May 23, 4:27 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
527 AM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
527 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY
SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO
PHILLIPSBURG KANSAS. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERYDAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/GUERRERO

The radar

The Grand Island radar (KUEX), 36 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Adams

When
May 23, 1:37 PM CST to 1:40 PM CST
Where
Adams County, 4.04 mi NW of (Hsi)hastings Arpt to 4.1 mi NW of (Hsi)hastings Arpt
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.638, -98.488

A weak, non-supercell tornado occurred a few miles north of Juniata. A damage survey revealed no visible damage as the tornado moved across a field in a rural area. Several individuals in the area took pictures and videos of the tornado and this evidence was used to confirm the tornado.

Hail, Hamilton

When
May 23, 4:34 PM CST to 4:40 PM CST
Where
Hamilton County, 1 mi NW of Giltner to Giltner
Measured
2.5 in hail
Property damage
$1.0 million
Crop damage
$500,000
Reported by
CoCoRaHS
Coordinates
40.790, -98.163

Hail ranging from quarter to tennis ball size was reported, with the largest located northwest of town. Car windows were broken.

Hail, Clay

When
May 23, 4:48 PM CST
Where
Clay County, 3 mi WSW of Harvard
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.603, -98.153

Hail, Hamilton

When
May 23, 4:48 PM CST
Where
Hamilton County, 4 mi ESE of Phillips
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.878, -98.149

Hail, Clay

When
May 23, 5:01 PM CST
Where
Clay County, Inland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -98.220

Hail, Hamilton

When
May 23, 5:07 PM CST
Where
Hamilton County, 3 mi SSE of Marquette
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Trained Spotter
Coordinates
40.960, -97.978

Hail, Hall

When
May 23, 6:38 PM CST
Where
Hall County, 4 mi NW of Alda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.911, -98.524

Hail, Hall

When
May 23, 6:57 PM CST
Where
Hall County, Grand Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Hail, Hall

When
May 23, 7:15 PM CST
Where
Hall County, 5.02 mi NNW of (Gri)grand Is Rgnl A
Measured
1.75 in hail
Property damage
$150,000
Reported by
Public
Coordinates
41.036, -98.359

Flash Flood, Hall

When
May 23, 7:15 PM CST to 10:15 PM CST
Where
Hall County, 4.29 mi NW of Grand Is to 2.42 mi E of Alda
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.961, -98.411

Heavy rainfall of 2 to 3 inches resulted in flash flooding across Grand Island. The emergency manager reported than an underpass had to be closed, and that manhole covers were displaced.

Hail, Webster

When
May 23, 8:20 PM CST
Where
Webster County, Red Cloud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -98.530

Hail, Hamilton

When
May 23, 8:25 PM CST to 8:30 PM CST
Where
Hamilton County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -98.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627420, 627404, 627408, 627409, 627418, 627410, 627411, 627413, 627419, 631890, 627414, 627415.